On Friday I attended a teaching session for trainee doctors in Rotherham. It is usually a fun, relaxed event where I, the old guy in the room get to hear case presentations and descriptions of disease, investigation and treatment.
This time the subject was irritable bowel syndrome.
The range is wide, last week it was ECG, next time skin rashes. We medics like to keep our minds agile.
This blog is about two things, separated by 15 and directly touching upon what happened last week.
Here I begin…
It was 2005 or so, I was working in an A&E department in a big hospital. A patient had anaphylaxis. This is otherwise known as severe life-threatening allergy; the kind of response that led to the death of Natasha Ednan-Laperouse in July 2016 in relation to food labelling at Pret a Manger.
Anaphylaxis is rare.
Allergy is common.
Many more people are prone to anaphylaxis than have a reaction – general, people manage to avoid peanuts, kiwi, bee stings or whatever the allergen.
Occasionally a person inhales, swallows or touches something that sends their immune system into a frenzy.
Feelings of terrible anxiety, palpitation, vomiting, flushing, wheezing are followed by crashing blood pressure.
It must be horrible.
On this occasion I had just passed my Advance Life Support course, this is standard training for doctors, nurses and paramedics in resuscitation and initial management of the critically ill. In fact, I passed so well that they offered for me to become an instructor.
Anyway, less of the bragging.
The scenario was a middle-aged woman, in the resuscitation bay, me and consultant.
The consultant called for adrenaline – that is a mainstay of initial management in anaphylaxis and prepared to inject this intravenously.
I didn’t say anything.
Intravenous injection of adrenaline is high risk. It can in itself elevate your blood pressure (what you want when it is very low), it can also cause disturbance to the heart rhythm, heart attack and cardiac arrest (it is used as a treatment for cardiac arrest once the heart has stopped – before this stage it can cause the heart to stop in itself).
From my teaching I understood that adrenaline in such situations should be administered intra-muscularly; such is the strength of the drug that even an injection into the muscle is usually adequate and also has less risk of adverse effects.
The patient had a run of ventricular tachycardia (the stage before cardiac-arrest), they vomited, looked appalling and, survived.
Now, I don’t know whether there was something I was missing; was intravenous the right thing? Should it have been sub-cut?
What did I do wrong?
I saw something happening that I perceived to be wrong and I stood-by.
(IV Adrenaline according to the Resuscitation Council UK can be used in anaphylaxis by people who are experienced specialists.) (Whatever that means).
This feels to me as bad as the Kitty Genovese incident.
It taught me more than I contributed at the time.
Shifting to Friday’s teaching, the presenter, made a mistake. She used the Roman Numeral ‘VI’ and said it was four.
Now, we don’t use Roman Numerals that often these days.
I saw the VI and thought, ‘That’s six.’
I didn’t say anything, hoping someone else would point this out.
No one did.
I was then faced with the situation of remaining silent – perhaps no one else had noticed, or, possibly VI is the numeral for four – and I was wrong; I didn’t want to look stupid – as I said at the start, I am the old guy, the person who should know better.
After a few seconds I couldn’t resist and asked, ‘Isn’t that six?’
Now, it didn’t really matter in the general scheme. Four, six, these are just arbitrary numbers particularly in relation to academic studies or research (sure, four tablets are not the same as six).
Way back when, I remained silent in a far more serious situation – one that could have affected the life of a patient (I am sure at that time, the injection should have been sub-cutaneous), yet, there were maybe things I missed; what was most wrong with my action – or, rather, inaction was my silence.
You don’t have to call someone out for being wrong. There are ways and means. (A nether land between mitigated language, staying silent and knocking egos).
‘What dose are you giving?’
‘Is this always intravenous?’
‘When would you administer sub-cut?’
(I appreciate all this is much more difficult in emergent situations).
Think of my story from yesterday with the patient and the fever.
We can express ourselves in a way that leads to behaviour in another with an outcome of fear, embarrassment and threat or you can interact as one who is seeking the truth.
This relates directly to hierarchy; chief chimpanzee can make inferior troupe member feel very bad, induce a state of depression or exile. We sometimes forget the impact of our words.
In this scenario, because it was informal, and no one was offended, I was able to ask the question.
How silly a species that fears questions…
Embrace questions but know that our egos are snowflakes and, delicacy is the favoured approach before bombast.
One thought on “Safety and confidence”
LikeLiked by 1 person